Tubular and interstitial diseases
Reviewers: Nikhil Sangle, M.D. (see Reviewers page)
Revised: 24 December 2012, last major update August 2012
Copyright: (c) 2003-2012, PathologyOutlines.com, Inc.
See also Acute tubular necrosis
● Acute drug-induced interstitial nephritis, typically arises 15 days after exposure, non dosage related
● May be a delayed (type IV) hypersensitivity reaction, due to hapten like effect of drug, which binds to tubular epithelium, making it immunogenic
● Rash, fever, eosinophilia, hematuria, mild proteinuria
● 50% have rising creatinine or develop acute renal failure
● Common offending drugs are cimetidine, penicillin, phenylbutzaone, rifampin, thiazides
● Stop offending drug, but some patients have delayed recovery (Am J Med Sci 2012;343:36)
● Edematous interstitium containing abundant eosinophils and neutrophils, lymphocytes, macrophages
● Also basophils and plasma cells, occasionally granulomas after methicillin
● Tubular necrosis and regeneration present; glomeruli are normal
Urine may have white blood cell casts
End of Kidney non-tumor > Tubular and interstitial diseases > Drug toxicity-general
Ref Updated: 8/17/12
This information is intended for physicians and related personnel, who understand that medical information is often imperfect, and must be interpreted in the context of a patient's clinical data using reasonable medical judgment. This website should not be used as a substitute for the advice of a licensed physician.
All information on this website is protected by copyright of PathologyOutlines.com, Inc. Information from third parties may also be protected by copyright. Please contact us at copyrightPathOut@gmail.com with any questions (click here for other contact information).